In This Article
What is Morphine & Why is it Dangerous?
Morphine is an opioid narcotic analgesic. It is a painkiller and at the same time, a central nervous system (CNS) depressant. It is used in situations that require substantial pain relief, such as with late-stage cancer patients or after a severe injury.
Morphine is also used for treating long-term, chronic pain when lesser painkillers, such as acetaminophen, are no longer strong enough to ease chronic pain.
Morphine can be given in oral, intravenous, or suppository forms. The oral forms have two variations: immediate-release tablets and extended-release tablets and capsules. All of these are only available by prescription.
Morphine is typically not recommended as a first-line drug by the CDC or other medical professionals, except for treating severe, terminal cancer pain that does not respond to non-narcotic painkillers. This is because physical dependence or overdose can easily occur, even under medical supervision.
How Addictive is Morphine?
Although morphine is naturally-derived primarily, it is still a prescription opioid painkiller. As with all opioids, there is a high risk of developing an addiction or misusing morphine.
You can become physically addicted to this drug after very little exposure. As stated above, this can even occur under supervision with recommended dosage levels.
Symptoms of Morphine Addiction
Several symptoms can be telltale signs of morphine addiction. Unlike adverse reactions or side effects from the drug itself, these symptoms tend to manifest in behavioral changes or longer-term physical changes.
Symptoms to watch for that accompany morphine addiction include:
- Ignoring important social activities
- Dramatic weight loss
- Extreme drowsiness
- Financial difficulties
Can You Overdose on Morphine?
Yes, it is very easily possible to overdose on morphine. Overdoses are common and can happen at any time. They can occur whether you have been taking morphine for a while or having never taken it before receiving your first dose.
How Much Morphine Does it Take to Overdose?
It generally takes only 200 milligrams to overdose on morphine. However, in some cases, overdoses can occur with as little as 60 mg.
Some people suffering from morphine addiction can become tolerant to such high doses as 2000 mg per day, which can cause other long-term adverse effects.
Overdosing on morphine does not have to be fatal. Many people recover from an overdose if they are given prompt medical care. That is why it is essential to seek medical assistance immediately if you suspect that you or someone you know has overdosed on morphine.
Symptoms of Morphine Overdose
Symptoms and side effects of morphine overdose include:
- Increased or decreased heart rate
- Lowered blood pressure
- Loss of appetite
- Cold or clammy skin
- Bluish lips or fingernails
- Pupil constriction
- Blurry vision
- Severe constipation
- Respiratory depression
- Limp muscles
- Loss of consciousness
Risk Factors for Morphine Complications
Risk factors for developing complications when taking morphine include:
- Advanced age
- Poor liver or kidney function
- Emphysema or conditions that affect lung function
- Sleep apnea
- Taking other drugs, including antidepressants, oxycodone, benzodiazepines, or other substances
- Abusing morphine or taking more than prescribed
- Social anxiety or other social issues
- Inadequate treatment for chronic pain
What is the Lethal Dose of Morphine?
The lethal dose of morphine is only 200 mg, though in extreme cases, a fatal overdose can occur with as little as 60 mg administered.
Lethal doses depend heavily on several factors, such as the patient’s size and tolerance level for morphine. Regardless of these factors, a fatal overdose could quickly occur if any patient is given two-to-three times more than their typical dosage at once.
What to Do if You Overdose on Morphine
The first thing that should be done if you or someone you know has overdosed on morphine is to call for medical help.
If specialized overdose-treatment services are unable to respond within minutes, or the overdose occurs somewhere other than home, call 911 immediately. Any overdose is a life-threatening emergency that requires immediate action.
If you would prefer to avoid going to the hospital in this situation, plan to get the help needed promptly.
How to Treat Morphine Overdoses
Morphine overdose is typically treated with a medication called naloxone. It works by blocking opioid receptors in the brain, which causes a reversal of the symptoms of morphine toxicity.
In some cases, overdose can be treated onsite with naloxone, as more people carry it on-hand due to the current opioid epidemic. Some people are trained at giving naloxone for acute intoxication, but emergency services provide the best option during these times.
Naloxone may also cause immediate withdrawal symptoms in long-term morphine users. This is another reason why it is best to let doctors and other healthcare professionals treat overdoses.
Some patients may require multiple doses of naloxone, and serious complications can still occur even after several shots of the opioid antagonist. It may also take several days for residual morphine to be cleared from the body.
How to Prevent Opioid Overdoses
The best way to prevent opioid overdoses is to address the root cause and prevent unnecessary opioid use and addiction. This includes:
- Improving the opioid prescription process
- Reducing exposure to opioids for everyone, especially youth
- Preventing misuse through education
- Treating opioid use disorder
Supervised treatment options will often include a combination of medication to treat withdrawal and therapy to address cravings and the mental difficulties associated with recovering from addiction. Treatment plans vary in length and can transition into an outpatient program if progress is being made.
Treatment Options for Opioid Abuse & Addiction
There are several options for people suffering from opioid addiction. These include:
There are three medications approved to treat opioid use disorder: buprenorphine, methadone, and naltrexone. These medications are used only with medical supervision.
Buprenorphine and methadone can help you manage withdrawal symptoms throughout the detoxification process. Because of this, a person experiences reduced cravings for opioids, thereby restoring balance in the brain circuits.
Naltrexone is less commonly used, but it blocks your opioid receptors, making it impossible to get high. Medication-assisted therapy is most effective when combined with other forms of treatment.
Inpatient programs are the most intensive and effective treatment options for opioid addiction.
These programs guide you through medically supervised detoxification, then behavioral therapy and other services (possibly including MAT), will be added to your treatment.
They typically last 30, 60, or 90 days. However, they may be longer if necessary.
PHPs are also known as intensive outpatient programs (IOPs). They are the next most intensive type of treatment for opioid addiction.
They provide similar services to inpatient programs such as detoxification, behavioral therapy medical services, and custom treatments such as MAT.
The difference is that in a PHP, the patient returns home to sleep. Some programs will include transportation and meals, but this varies by program.
Partial hospitalization programs are helpful for both new patients and patients who have completed inpatient treatment and still need intensive recovery therapy.
Outpatient programs work best for people who have a high level of motivation to recover. They create treatment programs that work around your schedule.
These programs can either be an effective treatment option for new patients or a part of an aftercare program for people who complete inpatient or partial hospitalization programs.